Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 32, NWS Las Vegas, NV

November 4, 2020Inyo County, Tulare County, California; 4 counties in Nevada

NWS Las Vegas, NV issued this red flag warning at Nov 4, 2020, 2:55 PM PST for Inyo County, Tulare County, California; 4 counties in Nevada. It took effect at Nov 6, 2020, 10:00 AM PST. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 4, 2020, 2:55 PM PST (22:55 UTC)
In effect from
Nov 6, 2020, 10:00 AM PST
Expired
Nov 6, 2020, 8:00 PM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Tulare County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 222 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 7:32 PM PSTNON-TSTM WND GST 9411 Sse Blue Eagle Ranch, NVELEVATION 9000.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3017 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS85 KVEF 042255
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
255 PM PST Wed Nov 4 2020

CAZ226-227-NVZ460>465-051200-
/O.UPG.KVEF.FW.A.0018.201106T1800Z-201107T0400Z/
/O.NEW.KVEF.FW.W.0032.201106T1800Z-201107T0400Z/
Owens Valley/Southern Inyo Forest-Death Valley National Park-
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
255 PM PST Wed Nov 4 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PST FRIDAY FOR
GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES 226-227 IN 
SOUTHEAST CALIFORNIA AND FIRE WEATHER ZONES 460-465 IN SOUTHERN 
NEVADA...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM PST Friday. The
Fire Weather Watch is no longer in effect. 

* TIMING...Winds will increase Friday morning and continues
  through early Friday evening.

* WIND...South-Southwest 20 to 30 mph gusts 35 to 50 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
6 follow-up statements
049 
WWUS85 KVEF 051146
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
346 AM PST Thu Nov 5 2020

CAZ226-227-NVZ460>465-060000-
/O.CON.KVEF.FW.W.0032.201106T1800Z-201107T0400Z/
Owens Valley/Southern Inyo Forest-Death Valley National Park-
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
346 AM PST Thu Nov 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PST
FRIDAY FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES 226-227 
IN SOUTHEAST CALIFORNIA AND FIRE WEATHER ZONES 460-465 IN SOUTHERN
NEVADA...

* TIMING...Winds will increase Friday morning and continue through  
  Friday evening. 

* WIND...South-Southwest 20 to 30 mph gusts 35 to 50 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
133 
WWUS85 KVEF 052312
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
312 PM PST Thu Nov 5 2020

CAZ226-227-NVZ460>465-061200-
/O.CON.KVEF.FW.W.0032.201106T1800Z-201107T0400Z/
Owens Valley/Southern Inyo Forest-Death Valley National Park-
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
312 PM PST Thu Nov 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PST
FRIDAY FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES
226-227 IN SOUTHEAST CALIFORNIA AND FIRE WEATHER ZONES 460-465 IN
SOUTHERN NEVADA...

* TIMING...Winds will increase Friday morning and continue 
  through Friday evening. 

* WIND...South-Southwest 20 to 30 mph gusts 35 to 50 mph. Local
  higher gusts are possible.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
008 
WWUS85 KVEF 061143
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
343 AM PST Fri Nov 6 2020

CAZ226-227-NVZ460>465-062345-
/O.CON.KVEF.FW.W.0032.201106T1800Z-201107T0400Z/
Owens Valley/Southern Inyo Forest-Death Valley National Park-
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
343 AM PST Fri Nov 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PST THIS EVENING FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER
ZONES 226-227 IN SOUTHEAST CALIFORNIA AND FIRE WEATHER ZONES
460-465 IN SOUTHERN NEVADA...

* TIMING...Winds will increase Friday morning and continue 
  through Friday evening. 

* WIND...South-Southwest 20 to 30 mph gusts 35 to 50 mph. Local 
  higher gusts are possible.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
275 
WWUS85 KVEF 062243
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
243 PM PST Fri Nov 6 2020

CAZ226-227-NVZ460>465-070245-
/O.CON.KVEF.FW.W.0032.000000T0000Z-201107T0400Z/
Owens Valley/Southern Inyo Forest-Death Valley National Park-
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
243 PM PST Fri Nov 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING
FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES 226-227 IN
SOUTHEAST CALIFORNIA AND FIRE WEATHER ZONES 460-465 IN SOUTHERN
NEVADA...

* TIMING...South-Southwest winds will continue into this evening 
  before diminishing overnight. 

* WIND...South-Southwest 20 to 30 mph gusts 35 to 50 mph. Local 
  higher gusts are possible.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
900 
WWUS85 KVEF 062245
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
245 PM PST Fri Nov 6 2020

CAZ226-227-NVZ460>465-070400-
/O.CON.KVEF.FW.W.0032.000000T0000Z-201107T0400Z/
Owens Valley/Southern Inyo Forest-Death Valley National Park-
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
245 PM PST Fri Nov 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING
FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES 226-227 IN
SOUTHEAST CALIFORNIA AND FIRE WEATHER ZONES 460-465 IN SOUTHERN
NEVADA...

* TIMING...South-Southwest winds will continue into this evening 
  before diminishing overnight. 

* WIND...South-Southwest 20 to 30 mph gusts 35 to 50 mph. Local 
  higher gusts are possible.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
493 
WWUS85 KVEF 070356
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
756 PM PST Fri Nov 6 2020

CAZ226-227-NVZ460>465-070500-
/O.EXP.KVEF.FW.W.0032.000000T0000Z-201107T0400Z/
Owens Valley/Southern Inyo Forest-Death Valley National Park-
Esmeralda and Nye County Deserts/CNC Dispatch-
Lincoln County/Ely Dispatch-Nye County Deserts/Las Vegas Dispatch-
Sheep Range-Spring Mountains-
Clark and SW Lincoln County Deserts/Las Vegas Dispatch-
756 PM PST Fri Nov 6 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM PST THIS EVENING FOR
GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES 226-227 IN
SOUTHEAST CALIFORNIA AND FIRE WEATHER ZONES 460-465 IN SOUTHERN
NEVADA...

Fire danger across the region will diminish this evening as winds
subside and relative humidities increase above critical
thresholds. The Red Flag Warning will be allowed to expire at 8pm
PST / 9pm MST.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Nov 4, 9:42 AM PST, 5 hours 13 minutes earlier.

Area forecast discussion, Nov 4, 9:42 AM PST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
942 AM PST Wed Nov 4 2020

.SYNOPSIS...Warm and dry weather will continue through Friday
with temperatures remaining well above normal. A significant
pattern change will bring windy conditions to the region on Friday
followed by a dramatic drop in temperatures over the weekend into
early next week. Along with the colder temperatures, some areas
could see a few light rain and snow showers.

&&

.UPDATE...Another abnormally warm day across the region today with
temperatures forecast to be 10-15 degrees above normal which will
make highs today near record levels. Otherwise, expect sunny and
dry conditions with generally light winds.

&&

.PREV DISC...224 AM PST...

.SHORT TERM...Through Thursday night.

High pressure overhead through Thursday will lead to dry and very
warm weather for early November. High temps will be nearing 15
degrees above normal which will put all of our climate sites at or above
records. No significant winds expected.

.LONG TERM...Friday into next week.

Another significant pattern change is still on track for the
weekend. Multiple systems will bring gusty winds and dangerous fire
weather conditions, then a sharp cooldown, and even some
precipitation chances into next week.

The ingredients for the weekend blast already in place. A trio of
shortwaves currently around Alaska will be responsible for the first
in a series of troughs, producing gusty winds starting Friday and
the sharp cooldown on Saturday. The first shortwave has been in
place, loitering around Anchorage for a bit now. The second is
elongating over western Alaska after a trek across Siberia. The
third if out over the open Pacific. Ensembles have come into strong
agreement in the depth of this trough as it impacts the region, but
the delicate dance between the three shortwaves and how they combine
introduces two sources of uncertainty: exactly how far west the
trough digs southward, and timing/progression. Much of the eastern
Pacific is currently primed fairly decently with above average
PWATs, and a batch of rich moisture around 15N/120W. A further east
trough would actually push most of this moisture away, leaving
strong winds on Friday as the main impact of this first system. A
further west trough could open the door for some moisture to be
ingested into the system. Timing could complicate the scenario both
ways, with slower systems actually less likely to ingest the
tropical moisture, which is headed westward.

The second in the series of systems looks better for precipitation
chances. This shortwave will dig down the backside of the first
system, as the first system lifts out on Sunday. This will bring a
reinforcing shot of colder air, and a better shot at showers for the
northern 2/3rds of the area. Beyond this system, ensembles indicate
a preference for continued activity and shortwaves brushing by
versus a large rebounding ridge like what happened with the previous
blast. This would favor continued cool and unsettled weather for
much of the upcoming week.

&&

.FIRE WEATHER...Decided to issue a Fire Weather Watch for southern
Nevada and Inyo County CA Friday. A potent cold front is forecast to
bring a strong belt of southwest winds to much of the area. The
eastern Sierra Slopes and Spring Mountains may see a period of
downslope winds which could produce locally stronger winds. Humidity
levels are expected to fall below critical thresholds in the mid to
lower elevations while remaining above thresholds in the higher
elevations. Also, the lack of precipitation over the past 6 months
has kept fuels at critical levels in all our zones as ERC values
are well above normal for early November.

&&

.AVIATION...For McCarran...Typical wind pattern is expected to
continue over the next 30 hours at KLAS and other valley airports.
Winds should remain below 10 knots and skies are expected to remain
mostly clear.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally, typical wind patterns are expected at most
terminals today. Some north winds are expected down the Colorado
River Valley with winds 10-12 knots and occasional gusts to 15-20
knots, especially near KIFP. Elsewhere, winds should remain below 10
knots. Some lofted haze/smoke is possible in the Owens Valley, but
isn't expected to impact surface visibilities. Besides some hazy
skies, expect mostly clear skies area-wide.

&&

.CLIMATE...High temperatures approaching records Wednesday and
Thursday. The table below shows the record high temperature for
each location and the year the record was last set, followed by
the forecast for each day.

					WED NOV 4	        THU NOV 5
				 Record(Yr)/Fcst    Record(Yr)/Fcst

Las Vegas		  85(1988) / 85  	 84(1980) / 85
Death Valley	  94(2016) / 95	  	 96(2012) / 95
Kingman 		  86(1921) / 84 	 87(1921) / 87
Bishop 			  83(1988) / 81 	 82(1950) / 81
Barstow Daggett   88(1980) / 86 	 87(1980) / 87
Needles 		  91(2001) / 93 	 91(2012) / 92

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Salmen

SHORT TERM/FIRE WEATHER...Pierce
LONG TERM...Steele
AVIATION...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 2:44 AM PSTFire Weather WatchVEFInyo, Tulare12 hr

Nearby

Red Flag Warnings in Nevada, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.